Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 214, NWS Twin Cities, MN

July 12, 20224 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 12, 2022, 8:57 PM CDT for 4 counties in Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2022, 8:57 PM CDT (01:57 UTC)
Expired
Jul 12, 2022, 9:30 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 23 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 403 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS53 KMPX 130157
SVRMPX
MNC037-053-123-163-130230-
/O.NEW.KMPX.SV.W.0214.220713T0157Z-220713T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Tue Jul 12 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hennepin County in east central Minnesota...
  Northwestern Dakota County in east central Minnesota...
  Southwestern Washington County in east central Minnesota...
  Southern Ramsey County in east central Minnesota...

* Until 930 PM CDT.

* At 857 PM CDT, a severe thunderstorm was located over Minneapolis,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  MSP International Airport around 900 PM CDT.
  St. Paul, Bloomington and Mendota Heights around 905 PM CDT.
  Eagan, Inver Grove Heights, South St. Paul and West St. Paul 
  around 910 PM CDT.
  Rosemount and St. Paul Park around 915 PM CDT.

Other locations in the path of this severe thunderstorm include
Cottage Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4468 9324 4479 9333 4480 9340 4497 9360
      4508 9330 4507 9328 4504 9328 4504 9322
      4487 9289
TIME...MOT...LOC 0157Z 313DEG 34KT 4496 9324 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
505 
WWUS53 KMPX 130214
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT Tue Jul 12 2022

MNC037-053-123-163-130230-
/O.CON.KMPX.SV.W.0214.000000T0000Z-220713T0230Z/
Hennepin MN-Dakota MN-Washington MN-Ramsey MN-
914 PM CDT Tue Jul 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN HENNEPIN...NORTHWESTERN DAKOTA...SOUTHWESTERN
WASHINGTON AND SOUTHERN RAMSEY COUNTIES...

At 913 PM CDT, a severe thunderstorm was located over Inver Grove
Heights, or 6 miles south of St. Paul, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Cottage Grove and Rosemount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4468 9324 4479 9333 4480 9340 4484 9345
      4500 9314 4487 9289
TIME...MOT...LOC 0213Z 313DEG 34KT 4485 9307 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
972 
WWUS53 KMPX 130220
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
920 PM CDT Tue Jul 12 2022

MNC037-053-123-163-130230-
/O.EXP.KMPX.SV.W.0214.000000T0000Z-220713T0230Z/
Hennepin MN-Dakota MN-Washington MN-Ramsey MN-
920 PM CDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA...SOUTHWESTERN WASHINGTON AND SOUTHERN RAMSEY
COUNTIES WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4468 9324 4479 9333 4480 9340 4484 9345
      4500 9314 4487 9289
TIME...MOT...LOC 0220Z 313DEG 34KT 4481 9302 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:54 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 12, 8:54 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
854 PM CDT Tue Jul 12 2022

.UPDATE...
Issued at 848 PM CDT Tue Jul 12 2022

Storms dropping through have been a bit robust with a few severe
winds reported, and a recent MNDOT sensor in Maple Grove recorded a
53 mph gust with the line moving into the metro at this time. This
should be the final push as daytime heating is lost and the primary
shortwave starts pushing into western Wisconsin. Could still see a
few strong gusts in the MSP metro up to 50 mph after which point the
storms should begin to weaken. Also seeing quite a notable shelf
cloud with this storm with funnel-like features, but these are ragged
clouds associated with the shelf cloud, and overall tornado threat is
very low.

UPDATE Issued at 652 PM CDT Tue Jul 12 2022

Updated to include 00Z aviation discussion.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 243 PM CDT Tue Jul 12 2022

A short wave trough, visible on satellite this afternoon, will
continue to slide southeast through Minnesota this afternoon.
Thunderstorms are developing ahead of the trough in central
Minnesota and west central Wisconsin. The best coverage of storms
this afternoon should be from eastern Minnesota through west central
Wisconsin, but CAMs are producing isolated cells across the
remainder of the area. With surface heating and mid-level cooling,
there should be enough instability (500+ J/kg), which combined with
around 40 kts of effective shear, indicates that some stronger
storms are possible which could produce hail and some strong wind
gusts. Storms will come to an end this evening and high pressure
will build in to give the region a nice Wednesday with highs in the
upper 70s to mid 80s and dewpoints in the 50s under mostly sunny
skies and light N/NE winds. With the clearing skies and light winds,
some patchy fog looks possible in eastern Minnesota and west central
Wisconsin early tomorrow morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 243 PM CDT Tue Jul 12 2022

...DISCUSSION...

Thursday will have continued sunny skies along with warming
temperatures as an upper-level ridge quickly traverses the Northern
Plains. Highs will range from the low 80s in west-central WI to near
90 in western and southwest MN. Our best chance of rain for the
period, looks to arrive late Thursday night, lasting into Friday. A
weak, embedded trough should evolve out of the flattening
Intermountain Rockies ridge. Models depict showers and thunderstorms
developing over the eastern Dakotas Thursday night ahead of this
feature, along the nose of a southerly LLJ facilitating warm air and
moisture advection. This precip will travel southeast into south-
central MN, likely evolving into a semi-organized complex as the
southwesterly pivoting LLJ continues to feed it modest instability.
Severe weather is not currently anticipated but some small hail may
be possible with stronger cells, especially if NAM mid-level lapse
rates and instability can be realized. Much more important will be
rainfall amounts as we are in dire need of precip. Most guidance
favors a quarter to perhaps just over half an inch of QPF for
central to south-central MN. Forecast models also hint at possible
backbuilding of precip during Friday morning, as models redevelop
precip along the nose of the LLJ behind the original convection. If
this occurs, rainfall amounts of an inch or more could be possible
over areas that see repeated showers and thunderstorms. Have
slightly increased PoPs through the central CWA where guidance
favors greatest chances for rain.

The rest of Friday looks relatively dry. Lingering clouds over west-
central WI should keep highs cooler in the upper 70s. Areas west
will experience more clearing allowing for mid 80s to near 90 highs.
Latest NBM does put 20-40% PoPs for our CWA Friday night. But
forecast soundings show decent capping, casting doubt if precip will
develop. PoPs may need to be decreased in future forecasts. Another
passing weak cold front Saturday afternoon could produce scattered
light precip, though guidance is all over the place with location
and timing.

Guidance shows a strong signal of temperatures warming throughout
next week as a strong upper-level anticyclone strengthens its hold
over the western CONUS. EPS and GEFS ensemble means have highs at
MSP in the low to mid 90s and lows upper 60s to lower 70s next week.
There is potential for even warmer temperatures towards the end of
the period but our location, along the edge of the upper-level
ridge, casts uncertainty. Weak impulses within the periphery of the
ridge could allow for a cold front(s) to sweep through and cool us
down temporarily. Hopefully, this question becomes more clear as we
near next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jul 12 2022

Scattered thunderstorms continue to bubble around the area, mainly
along and north of the I-94 corridor. Some storms have produced pea
to quarter size hail and gusty winds, but the severe threat remains
low. Gusty northwesterly winds should settle down by sunset, except
those located within a storm. Variable and quiet winds are expected
overnight and through tomorrow. Come Thursday, winds will be
east/southeasterly and the chance for rain returns.

KMSP...MVFR visibilities with thunderstorms this afternoon/evening.
VFR for the remainder of the period.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SE 10-15 kts.
Fri...Chance AM MVFR/TSRA. Wind S 5-10 kts becoming SW.
Sat...Chance MVFR/TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...DPH
SHORT TERM...CEO
LONG TERM...CTG
AVIATION...PEM
Hazardous weather outlook, Jul 12, 10:32 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1032 AM CDT Tue Jul 12 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131545-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1032 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms can be expected from mid afternoon
through mid evening. A couple storms may be severe in western
Wisconsin. The main hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices of 95 or greater return next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 12, 6:58 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Tue Jul 12 2022

MNZ043-044-130045-
Mille Lacs MN-Morrison MN-
658 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northern Mille Lacs
and east central Morrison Counties through 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Long Lake, or 11 miles southeast of Brainerd, moving southeast
at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Onamia.

This includes U.S. Highway 169 between mile markers 204 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 9351 4584 9389 4616 9426 4616 9381
TIME...MOT...LOC 2358Z 318DEG 38KT 4621 9405

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 12, 7:33 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     6 S MORA                45.78N 93.29W
07/12/2022                   KANABEC            MN   STORM CHASER

            STORM CHASER POSTED VIDEO ON TWITTER OF VERY
            STRONG WINDS AND DRIVING RAIN ALONG A
            COUNTRY ROAD.

&&

CTG
Special weather statement, Jul 12, 7:57 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Tue Jul 12 2022

MNZ051-059>061-130145-
Anoka MN-Hennepin MN-Sherburne MN-Wright MN-
757 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern
Hennepin, central Wright, west central Anoka and southeastern
Sherburne Counties through 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
Becker, or 12 miles north of Buffalo, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Big Lake around 805 PM CDT.
  Albertville around 815 PM CDT.

Other locations in the path of this storm include St. Michael,
Otsego, Rogers, Maple Grove, Champlin, Corcoran and Medina.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 181 and 205.
 U.S. Highway 10 in Minnesota between mile markers 194 and 217.
 U.S. Highway 169 between mile markers 159 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4524 9322 4499 9371 4537 9409 4545 9377
TIME...MOT...LOC 0057Z 314DEG 36KT 4537 9385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG
Special weather statement, Jul 12, 8:01 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Tue Jul 12 2022

MNZ044-050>052-130145-
Isanti MN-Benton MN-Mille Lacs MN-Sherburne MN-
801 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southwestern Mille
Lacs, west central Isanti, eastern Benton and northeastern Sherburne
Counties through 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Foreston, or 21 miles northeast of St. Cloud, moving southeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Foreston around 805 PM CDT.

Other locations in the path of this storm include Princeton and
Zimmerman.

This includes U.S. Highway 169 between mile markers 170 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4580 9393 4582 9374 4550 9338 4541 9374
TIME...MOT...LOC 0101Z 329DEG 30KT 4573 9381

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CTG
Special weather statement, Jul 12, 8:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Tue Jul 12 2022

MNZ060-062-068>070-130200-
Dakota MN-Hennepin MN-Carver MN-Ramsey MN-Scott MN-
834 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of Hennepin,
northwestern Dakota, northeastern Scott, east central Carver and
southern Ramsey Counties through 900 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maple Grove, or 13 miles northwest of Minneapolis, moving southeast
at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brooklyn Park and Brooklyn Center around 840 PM CDT.
  Minneapolis, Minnetonka, St. Louis Park, Golden Valley and
  Columbia Heights around 845 PM CDT.
  Edina around 850 PM CDT.

Other locations in the path of this storm include Richfield,
Roseville, MSP International Airport, Bloomington, Eagan, Inver Grove
Heights, South St. Paul and West St. Paul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4509 9328 4504 9328 4504 9323 4506 9322
      4493 9298 4489 9299 4469 9347 4506 9377
      4508 9375 4519 9347
TIME...MOT...LOC 0134Z 309DEG 39KT 4508 9348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG
Local storm report, Jul 12, 8:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     4 ENE MAPLE LAKE        45.26N 93.93W
07/12/2022                   WRIGHT             MN   PUBLIC

            TREE SNAPPED WITH 12 INCH DIAMETER BASE.
            PHOTOS PROVIDED VIA SOCIAL MEDIA.

&&

RMD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:27 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison33 min
Jul 12, 7:57 PM CDTSpecial Weather StatementMPXWright48 min
Jul 12, 8:01 PM CDTSpecial Weather StatementMPXSherburne44 min
Jul 12, 8:16 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright29 min
Jul 12, 8:34 PM CDTSpecial Weather StatementMPXHennepin26 min
Jul 12, 9:17 PM CDTSpecial Weather StatementMPXDakota43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.